Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Springfield, MO

March 20, 20145 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 20, 2014, 3:24 AM CDT for 5 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 20, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2014, 3:24 AM CDT (08:24 UTC)
In effect from
Mar 20, 2014, 1:00 PM CDT
Expired
Mar 20, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Jasper County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WWUS83 KSGF 200824
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 AM CDT THU MAR 20 2014

...SIGNIFICANT FIRE DANGER EXPECTED THIS AFTERNOON...

.A DRY AIR MASS IS ALREADY IN PLACE ACROSS THE AREA. AFTERNOON
HUMIDITY LEVELS WILL DROP INTO THE 20 TO 25 PERCENT RANGE WITH
WIND SPEEDS OF 15 TO 25 MPH AND GUSTY DURING THE AFTERNOON. THE
COMBINED WIND AND DRY AIR WILL PRODUCE SIGNIFICANT FIRE WEATHER
CONDITIONS OVER WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS.

KSZ073-097-101-MOZ066-067-077-078-088-202100-
/O.NEW.KSGF.FW.W.0010.140320T1800Z-140321T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
324 AM CDT THU MAR 20 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR SIGNIFICANT FIRE WEATHER CONDITIONS OVER
WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR SIGNIFICANT FIRE WEATHER CONDITIONS...WHICH IS IN EFFECT FROM
1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 066 VERNON...FIRE 
  WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER ZONE 077 BARTON...
  FIRE WEATHER ZONE 078 CEDAR AND FIRE WEATHER ZONE 088 JASPER.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...EARLY AFTERNOON TO EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* TEMPERATURES...IN THE UPPER 60S.

* IMPACTS...ANY OUTDOOR BURNING WILL BE EXTREMELY DIFFICULT TO 
  CONTAIN AND CONTROL. GRASS FIRES WILL SPREAD QUICKLY UNDER 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
950 
WWUS83 KSGF 201455
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 AM CDT THU MAR 20 2014

...SIGNIFICANT FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.A DRY AIRMASS IS ALREADY IN PLACE ACROSS THE AREA. AFTERNOON
HUMIDITY LEVELS WILL DROP INTO THE 20 TO 25 PERCENT RANGE WITH
WIND SPEEDS OF 15 TO 25 MPH...WITH HIGHER GUSTS...DURING THE
AFTERNOON. THE COMBINED WIND AND DRY AIR WILL PRODUCE SIGNIFICANT
FIRE WEATHER CONDITIONS OVER WEST CENTRAL MISSOURI INTO EXTREME
SOUTHEAST KANSAS.

KSZ073-097-101-MOZ066-067-077-078-088-210000-
/O.CON.KSGF.FW.W.0010.140320T1800Z-140321T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
955 AM CDT THU MAR 20 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR SIGNIFICANT FIRE WEATHER CONDITIONS
OVER WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 066 VERNON...FIRE 
  WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER ZONE 077 BARTON...
  FIRE WEATHER ZONE 078 CEDAR AND FIRE WEATHER ZONE 088 JASPER.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...EARLY AFTERNOON TO EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE UPPER 60S TO AROUND 70.

* IMPACTS...ANY OUTDOOR BURNING WILL BE EXTREMELY DIFFICULT TO 
  CONTAIN AND CONTROL. GRASS FIRES WILL SPREAD QUICKLY UNDER 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 20, 2:29 AM CDT, 55 minutes earlier.

Area forecast discussion, Mar 20, 2:29 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT Thu Mar 20 2014

.SYNOPSIS...
Issued at 230 AM CDT THU MAR 20 2014

High pressure overhead was beginning to slide to the east
overnight and winds are beginning to veer around to the south-
southwest. The main focus for today will be with fire weather
conditions with increasing south to southwest winds and afternoon
humidity levels dropping into the 20 to 25 percent range.

&&

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CDT THU MAR 20 2014

An upper level wave will be pushing east across the northern
Rockies and into the northern Plains today which will help to
develop surface low pressure in the high Plains. With a departing
surface high and developing low pressure to the west, surface
winds will increase into the 15 to 25 mph range by late morning
into the afternoon hours over west central Missouri into extreme
southeast Kansas. A dry air mass is already in place over the area with
RH values not recovering much so far tonight and will drop in the
20 to 25 percent range over a large portion of the CWA today. The
combined low humidities with increased winds will put west central
Missouri and extreme southeast Kansas into Red Flag warning
criteria from 18z-00z and will be issuing a Red Flag warning for
those areas this morning. With RH values expected to be low
everywhere, elevated fire weather conditions are expected across
the remainder of the CWA and will issue an Special Weather
Statement for the rest of the CWA.

Winds will diminish this evening and RH values will begin to rise
so we will have the RFW end by 00z. The cold front will approach
from the west tonight but should remain west of the area by 12z
Friday.  No precipitation is expected through tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 230 AM CDT THU MAR 20 2014

Given the intial dry nature of the air mass ahead of the front, am
not expecting much in the way of precipitation with the fropa,
especially in the northwest 1/3 to 1/2 of the CWA. Do have low
pops for late Friday into Friday night over the south as a little
bit more moisture may by that time work northward into the area.
The front should push through the area Friday night. Models are in
some disagreement with precipitation chances on Saturday into
Saturday night. The NAM is really bullish in developing a wave
along the front and precipitation chances extending pretty far
north with the ECMWF keeping just about all the QPF to the south
and the GFS in the middle ground. Have bumped up pops slightly
along with QPF amounts as the trend has been shifting this to the
north slightly.

A more amplified upper pattern will set up by the end of the
weekend as an upper level ridge axis shift east into the west
coast. This will allow an upper level wave to drop southeast into
the area Monday into Tuesday along with another cold air mass.
This looks to be short-lived however as a storm system entering
the west coast will push the ridge east and break it down by
middle to later part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1146 PM CDT WED MAR 19 2014

VFR conditions will continue with perhaps some increasing high
clouds Thursday evening. Winds will become somewhat gusty out of
the southwest Thursday afternoon. We will have to watch for low
level wind shear late Thursday night...which is just beyond this
forecast.

&&

.FIRE WEATHER...
Issued at 230 AM CDT THU MAR 20 2014

Will be issuing a red flag warning this morning for parts of west
central Missouri into extreme southeast Kansas. A dry air mass is
already in place and humidity levels are expected to drop into the
20 to 25 percent range this afternoon. Winds will start to become
gusty over extreme southeast Kansas into west central Missouri
this afternoon and will produce elevated to significant fire
weather hazards this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
FIRE WEATHER...Lindenberg
Hazardous weather outlook, Mar 19, 6:52 PM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT WED MAR 19 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
652 PM CDT WED MAR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ELEVATED TO SIGNIFICANT FIRE WEATHER CONDITIONS ARE EXPECTED
  THURSDAY AFTERNOON...AS A COMBINATION OF GUSTY SOUTHWEST
  WINDS...LOW RELATIVE HUMIDITY...AND VERY DRY FUELS WILL RESULT
  IN THE POTENTIAL FOR THE RAPID SPREAD AND GROWTH OF OUTDOOR
  FIRES. THE MOST SIGNIFICANT CONDITIONS ARE EXPECTED OVER THE
  OSAGE PLAINS OF WESTERN MISSOURI AND SOUTHEASTERN KANSAS...
  WHERE WIND GUSTS OF 30 MPH WILL BE POSSIBLE.

  ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THURSDAY NIGHT
  AND FRIDAY...BEFORE A COLD FRONT MOVES THROUGH THE AREA FRIDAY
  AFTERNOON AND EVENING. A FEW ISOLATED THUNDERSTORMS MAY OCCUR
  FRIDAY AFTERNOON AND EVENING AHEAD OF THIS FRONT...WITH THE
  BEST CHANCES EAST OF HIGHWAY 65 AND SOUTH OF INTERSTATE 44.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Mar 20, 3:00 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT THU MAR 20 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
300 AM CDT THU MAR 20 2014

...ELEVATED TO SIGNIFICANT FIRE WEATHER CONDITIONS THIS AFTERNOON...

A DRY AIR MASS IS IN PLACE ACROSS THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS EARLY THIS MORNING. VERY DRY CONDITIONS ARE
EXPECTED THIS AFTERNOON OVER THE AREA WITH RELATIVE HUMIDITY
LEVELS DROPPING INTO THE 20 TO 25 PERCENT RANGE. WIND SPEEDS OF 10
TO 20 MPH ARE EXPECTED ACROSS THE AREA THIS AFTERNOON WHICH WILL
CAUSE ELEVATED FIRE WEATHER CONDITIONS TO DEVELOP.

OVER WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS...WINDS
WILL BE A BIT STRONGER WITH WINDS OF 15 TO 25 MPH DURING THE
AFTERNOON. THIS WILL CAUSE MORE SIGNIFICANT FIRE WEATHER
CONDITIONS TO DEVELOP DURING THE AFTERNOON WHICH COULD LEAD TO
QUICK FIRE GROWTH ESPECIALLY IN THE GRASSLAND AREAS. A RED FLAG
WARNING WILL BE ISSUED FOR PARTS OF WEST CENTRAL MISSOURI INTO
EXTREME SOUTHEAST KANSAS FROM 1 PM THROUGH 7 PM.

LINDENBERG

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.